What You Should Know About Mixing Cocktails
Many medications do not affect each other significantly, but some interactions can be quite dangerous.
A long-time patient in a clinic had been HIV-positive for eight years and, until recently, was doing well taking the drugs he had started a year ago -- nelfinavir (Viracept), zidovudine, and lamivudine (Combivir). These drugs brought his T-cell count up from 25 (measured in 1998) to 375, and he has had undetectable virus for the last eight months. Recently, he was involved in a motor vehicle accident and had a severe head injury, which caused a seizure en route to the emergency room. He was in the hospital for three days and was sent home with a new medication to prevent seizures, phenytoin (Dilantin). When he returned to the clinic two months later, his viral load was 3,200, although he had only missed one dose since the accident.
This case study illustrates how different drug combinations can result in serious consequences to the management of HIV disease. Medications used to treat HIV these days may not mix well with other drugs. Your HIV healthcare provider and pharmacist know these dangerous combinations inside and out. However, when you receive care from someone who is not an HIV specialist, you should make sure that what they are giving you mixes well with what you are already taking.
Perhaps you've heard the term "drug interaction" and have decided it doesn't apply to you. For most people it doesn't. But if you're taking a protease inhibitor (PI) or non-nucleoside reverse transcriptase inhibitor (NNRTI) -- like efavirenz (Sustiva), or nevirapine (Viramune) -- you should have a basic understanding of what it means. A drug interaction occurs when two drugs taken by the same person behave differently taken together than they would have if taken separately. That is, one of the medications alters the other. Sometimes this doesn't matter much; other times it matters a great deal.
Many medications available in the United States today do not affect each other significantly, but some interactions can be quite dangerous. In fact, there are a small number of troublesome drugs that do not mix well with many other drugs, and this number includes some medications used to treat HIV, including PIs and NNRTIs.
To understand how interactions occur, it is first important to know what happens to a drug in the human body. After a pill is swallowed, the drug is absorbed from the stomach or intestines into the blood stream. Because HIV can live almost anywhere in the body, the drug has to get into the blood so the blood can take it to the places where it is needed. The liver and kidneys constantly remove the drug from the bloodstream, which is why it is necessary to keep taking medication every day. Additionally, with HIV medication, a certain amount of medication has to be present in the blood to stop the virus from making copies of itself and destroying the immune system.
Some drugs, called inducers, speed up the liver's process of removing other medications from the body. When this happens, sometimes there is not enough medication in the blood to completely stop the virus. This is dangerous -- it's like missing doses because not enough medication is present in the blood to stop the virus from becoming resistant. This may be what happened in the example above. The phenytoin (Dilantin) is an inducer, and caused nelfinavir to be removed from the blood faster. The virus then became resistant to nelfinavir and the combination began to fail. Inducers and drugs that may be affected are listed below:
John (a fictitious person) had just recently transferred his care to Seattle from Idaho. When he arrived he was taking a medication regimen that was not working anymore -- indinavir (Crixivan), stavudine (Zerit), and lamivudine (Epivir). His last three viral load measurements had been over 10,000 copies and his T-cells were stable at 150, but he had decided to wait until seeing his new doctor to change medications. On his second appointment, his doctor offered him a combination of ritonavir (Norvir), saquinavir (Fortovase), nevirapine (Viramune), zidovudine, and didanosine (Videx). John thought his doctor was crazy because he had been told that saquinavir wasn't a very strong protease inhibitor.
When two drugs interact it is not always a bad thing. In fact, interactions can sometimes be used to an advantage. This is what John's doctor was hoping for. It is true that the old formulation of saquinavir (Invirase) is not a strong PI because it has difficulty being absorbed from the stomach into the blood stream. Consequently, there is not enough saquinavir in the blood stream to stop the virus from making copies of itself. There are two ways to solve this problem. The first is to make the drug more easily absorbed, which has happened with the new brand of saquinavir, Fortovase. The second is to combine saquinavir with ritonavir, creating a strong combination that is still frequently used today.
Ritonavir and all PIs slow the liver's process of eliminating other medications metabolized by the liver, and so are called inhibitors. When a second medication is not eliminated as fast as it is supposed to be, the amount in the blood can build up to toxic levels and cause more side effects. In the case of saquinavir, combining it with ritonavir allowed the blood levels to rise. It also allowed people to take lower doses of both PIs and still have good anti-HIV effect.
Ritonavir is such a good inhibitor of other drugs' elimination that many researchers are looking for ways to combine it with other PIs to allow people to take their medications less frequently (twice or even once a day) and at lower doses. Recently, ritonavir has been used with indinavir (Crixivan) to avoid the three-times-daily dosing of indinavir and allow people to take both drugs with a full meal.
Slowing the way drugs leave the body is often not a good thing. In fact, many of these inhibition interactions result in serious side effects when the amount of other affected medications rises in the blood to dangerous levels. An example is combining ritonavir with ecstasy, a street drug with amphetamine or "upper" qualities. When these two are combined, ecstasy can reach dangerous levels, causing seizures, coma, and even death.
Many people know this is a dangerous combination and think that if they skip a dose of their PI, the danger is avoided. Unfortunately, the inhibiting effect on the liver lingers, and skipping a PI dose will not remove the danger. It may allow the virus a chance to become resistant. While ritonavir is the most dangerous PI to combine with street drugs, all PIs, as well as the NNRTIs delavirdine and possibly efavirenz, may cause this interaction.
The table below lists other medications that may interact with HIV medications. Generally, the most common problems occur with sleeping medications, migraine headache treatments, antihistamines, oral contraceptives, seizure medications, antibiotics for tuberculosis, and drugs that lower cholesterol. If you have any questions regarding these medications, please ask your HIV healthcare provider or pharmacist.
Sticking to the strict schedule required of anti-HIV medication is a difficult process, and most people don't need something else to worry about. However, most of these interactions can be avoided completely by double-checking with your HIV provider or pharmacist before you swallow any new medication for any reason.
This article was provided by Seattle Treatment Education Project. It is a part of the publication STEP Perspective.